What is drug-induced skin pigmentation?
Drug-induced skin pigmentation accounts for 10–20% of all cases of acquired hyperpigmentation. Pigmentation may be induced by a wide variety of drugs; the main ones implicated include non-steroidal anti-inflammatory drugs (NSAIDs), phenytoin, antimalarials, amiodarone, antipsychotic drugs, cytotoxic drugs, tetracyclines, and heavy metals.
Some drugs may cause fixed drug eruption, which is followed by localised hyperpigmentation and gradually fades.
What causes drug-induced skin pigmentation?
Several mechanisms may be involved in the drug-induced changes of pigmentation of the skin.
- Certain heavy metals, such as iron, silver, and gold, may be deposited in the dermis following damage to dermal vessels. If deposited in sufficient quantities a distinctive change in skin colour may be seen without any significant increase in melanin.
- Some drugs react with melanin to form a drug-pigment complex. Exposure to sunlight often stimulates sun-induced melanin synthesis forming these complexes.
- Some drugs will induce hypermelanosis (accumulation of melanin) as a non-specific post-inflammatory change in predisposed individuals. This is often worsened by sun exposure.
- Some drugs induce pigmentation directly by accumulating and/or reacting with other substances in the skin.
What are the clinical features of drug-induced skin pigmentation?
The clinical features of drug-induced skin pigmentation are very variable according to the drug involved. A large range of patterns and shades may be formed.
|Drug/drug group||Clinical features|
|Antipsychotics (chlorpromazine and related phenothiazines)||
What is the treatment for drug-induced skin pigmentation?
Drug-induced skin pigmentation can become cosmetically disfiguring. In many cases, once the offending drug has been stopped, fading of the lesions occurs. However, the pigmentation may last a long time or become permanent. Because many drugs that induce skin pigmentation also cause photosensitivity reactions, sun protection is usually recommended.
Laser treatment has been successful in treating amiodarone-induced skin pigmentation.